Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 19, 2021, 10:45 PM EDT for Robeson County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 10:45 PM EDT (02:45 UTC)
- Expired
- Aug 19, 2021, 11:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, NC
- Hail
- 0.25 in
- Wind
- 30
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 101 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679
WWUS82 KILM 200245
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
1045 PM EDT Thu Aug 19 2021
NCZ087-096-200315-
Robeson NC-Bladen NC-
1045 PM EDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of northeastern Robeson
and western Bladen Counties through 1115 PM EDT...
At 1044 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Rex to near Pembroke.
Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lumberton, Elizabethtown, Pembroke, St. Pauls, Bladenboro, Rex,
Bladen Community College, Ammon, Butters, Hestertown, Shannon, Buie,
Robeson Community College, White Oak, Smiths, Howellsville,
Abbottsburg, Tolarsville, Duart and Tobermory.
This includes the following highways...
Interstate 74 between mile markers 212 and 204, and between mile
markers 203 and 210, and near mile marker 214.
Interstate 95 IN North Carolina between mile markers 8 and 38.
US Route 74 between mile markers 365 and 367.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7894 3488 7892 3486 7893 3484 7890
3485 7880 3485 7850 3448 7863 3456 7923
3486 7916 3495 7903
TIME...MOT...LOC 0244Z 272DEG 23KT 3494 7899 3462 7914
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
VAOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 10:14 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 19, 10:14 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1014 PM EDT Thu Aug 19 2021
.SYNOPSIS...
Life-threatening rip currents and rough surf are expected as
swells from Tropical Storm Henri arrive overnight into Friday.
Unsettled weather will develop late tonight into tomorrow ahead
of an approaching front. Warm and humid weather will return
through the weekend as swells diminish and we return to a
typical summertime pattern through early next week.
&&
.UPDATE...
No changes needed with the late evening update. Convection did
wander into the western areas but is fading fast.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Increased subsidence and drier air aloft early this afternoon
in a deep westerly flow has kept a lid on convection. Seabreeze
holding fairly close to the coast and making slow progress
inland with the help of westerly winds and warmer ocean waters
with just some cu clustering along it.
Mid to upper ridge extending up from the Gulf coast into the
coastal Carolinas will get suppressed farther south and east as
mid to upper trough digs down tonight into Friday from the
Northeast CONUS and shifts eastward. This will push a sfc
front/piedmont trough eastward tonight. Expect potential for
shwrs/tstms along it, reaching into local area west of I-95 this
evening and moving toward the coast in westerly steering flow
aloft overnight into Fri. Not expecting widespread convection,
but very moist column and weaker steering flow could produce
some potential for very localized flooding in any storms that
develop through Fri. Pcp water down to 1.75 inches this aftn
will reach back up above 2 inches this eve into Fri.
At the same time Henri located just over 500 miles east of the
Cape Fear coast will drift westward before lifting to the north
ahead of mid to upper trough. Although the storm will make a
move northward as it reaches about 400 miles off the coast and
not have any direct weather impacts on the local forecast area,
it will generate increasing E-SE swells tonight into Fri with
potential for strong rips along the area beaches, especially on
Fri.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The top priority for the Short Term period continues to be the
expected swell energy from Tropical Storm Henri. Significant
swells are expected to create rough surf and a high risk of
life- threatening rip currents through Saturday; decreasing by
late Sunday.
The upper-trough digging into our area will provide us with a
chance of isolated showers and storms on Saturday. The trough
will bring a plume of lower PWs in its place which should dampen
thunderstorm activity. Highs on Saturday will be around 90 with
another warm and humid day on tap. Overnight lows dropping into
into the low or mid 70s. Drier air will continue to sit over
our area on Sunday although better moisture will creep northward
from the south, affecting areas of coastal SC. This could
produce some isolated to scattered showers along the coast with
the help of the sea breeze.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Dry air continues to influence inland areas on Monday and
Tuesday. However, the thermal trough in place should produce one
or two stray storms during the afternoon which will advect
eastward toward the coast. Coastal areas will have a more
tropical air mass and the sea breeze to assist in convective
initiation. These areas could see scattered showers and storms.
By Wednesday and Thursday, we settle into a more typical summer
pattern with the potential for some weak ridging above surface
SE flow. At the moment, ridging doesn't seem strong enough to
keep us dry, but expect warmer temperatures and scattered
afternoon convection to persist.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Expect mostly VFR conditions though the period. There should be
enough debris cloudiness to preclude any serious fog threat.
More widespread convection along the coast is expected just
beyond the time frame of this package of tafs and appears to be
the next significant aviation concern.
Extended Outlook...Typical summer weather will continue through
Sunday with scattered mainly afternoon showers or storms
possible.
&&
.MARINE...
Through Friday Night... Overall seas will increase tonight
through Fri in increasing longer period E-SE swell from Henri,
forecast to reach up to 5 ft every 11 seconds on Fri. Henri was
located just over 500 miles east of the Carolina coast this aftn
and will drift westward and intensify before lifting off to the
north on Fri as it reaches under 400 miles within the Cape Fear
coast. Winds will remain offshore with a SW to W flow and more
NW early Fri morning. Expect winds to back to a more southerly
direction Fri aftn in sea breeze, remaining 5 to 10 kts.
Saturday through Tuesday... Swells from Henri will peak on
Friday and the lingering swell will continue into early
Saturday, albeit decreasing slightly. Swells out of the SE at
4-5 feet and 10-12 seconds will continue to create rough surf
and marine conditions overall. A SCA may need to continue into
early Saturday as the seas slowly diminish. Southerly wind wave
builds by Sunday with swell from Henri diminishing. SW winds
10-15 knots return Sunday and persist into early next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk from 6 AM EDT Friday through Friday
evening for SCZ054-056.
NC...High Rip Current Risk from 6 AM EDT Friday through Friday
evening for NCZ106-108-110.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...RGZ
SHORT TERM...21
LONG TERM...21
AVIATION...43
MARINE...RGZ/21Hazardous weather outlook, Aug 19, 10:32 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1032 PM EDT Thu Aug 19 2021 NCZ106-108-110-SCZ054-056-210245- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 1032 PM EDT Thu Aug 19 2021 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Significant swells from Henri will bring rough surf and the potential for life-threatening rip currents through the weekend. Minor coastal flooding is likely Friday through the weekend due to the upcoming full moon and incoming swell. Slow moving TSTMs Friday could cause isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-210245- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1032 PM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 210245- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 1032 PM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 8:52 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wilmington NC
852 PM EDT Thu Aug 19 2021
SCZ017-023-200145-
Marlboro SC-Darlington SC-
852 PM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of Darlington and
southwestern Marlboro Counties through 945 PM EDT...
At 852 PM EDT, Doppler radar was tracking a strong thunderstorm over
Auburn, or near Hartsville, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hartsville, Darlington, North Hartsville, Dovesville, Mont Clare,
Lydia, Darlington Raceway, Auburn, Swift Creek, Clyde,
Mechanicsville, Oats, Floyd, Kellytown, Florence Darlington Technical
College Main Campus, Society Hill and Carolina Pines Regional Medical
Center.
This includes the following highways...
Interstate 20 between mile markers 126 and 133.
Interstate 95 IN South Carolina mile marker 146 and near mile marker
167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3449 8005 3450 7998 3449 7996 3449 7989
3453 7983 3456 7982 3458 7971 3430 7965
3430 7967 3429 7968 3430 7973 3425 7976
3425 7981 3422 7985 3419 8011 3423 8011
3433 8018 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 0052Z 266DEG 8KT 3439 8001
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
21Special weather statement, Aug 19, 10:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1045 PM EDT Thu Aug 19 2021
NCZ087-096-200315-
Robeson NC-Bladen NC-
1045 PM EDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of northeastern Robeson
and western Bladen Counties through 1115 PM EDT...
At 1044 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Rex to near Pembroke.
Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lumberton, Elizabethtown, Pembroke, St. Pauls, Bladenboro, Rex,
Bladen Community College, Ammon, Butters, Hestertown, Shannon, Buie,
Robeson Community College, White Oak, Smiths, Howellsville,
Abbottsburg, Tolarsville, Duart and Tobermory.
This includes the following highways...
Interstate 74 between mile markers 212 and 204, and between mile
markers 203 and 210, and near mile marker 214.
Interstate 95 IN North Carolina between mile markers 8 and 38.
US Route 74 between mile markers 365 and 367.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7894 3488 7892 3486 7893 3484 7890
3485 7880 3485 7850 3448 7863 3456 7923
3486 7916 3495 7903
TIME...MOT...LOC 0244Z 272DEG 23KT 3494 7899 3462 7914
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VAOThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:46 AM EDT | Small Craft Advisory | ILM | 25 hr | |
| Aug 20, 3:53 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 19 hr |
| Aug 20, 1:36 PM EDT | Special Weather Statement | ILM | New Hanover | 39 min |
| Aug 20, 2:13 PM EDT | Special Weather Statement | ILM | New Hanover | 47 min |
| Aug 20, 2:22 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 23 min |
| Aug 20, 2:29 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 75 min |
| Aug 20, 3:03 PM EDT | Special Weather Statement | ILM | New Hanover | 27 min |
| Aug 19, 8:52 PM EDT | Special Weather Statement | ILM | Darlington | 53 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.